What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 2, 1:25 AM EST, 5 minutes earlier.
Area forecast discussion, Aug 2, 1:25 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
225 AM EDT Tue Aug 2 2022
.SYNOPSIS...
Shower and thunderstorm chances continue along with a risk for
more flash flooding into Tuesday. Heat builds back in Wednesday
with drier conditions. Showers/storms end of week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 222 AM Tuesday...
Mesoscale analysis at this hour reveals an instability axis that
extends from Cincinnati to Elkins coincident with a plume of 1.4 to
1.6 inch precipitable water values. Atop this, 2 shortwaves are
aiding in generating a few complexes of thunderstorms. Would expect
the eastern complexes to gradually shift east out of the area over
the next couple hours as the first shortwave exits. The western
complex, fostered by the second wave will likely persist in some
fashion through the remainder of the pre-dawn hours before exiting
east around daybreak. Thus far, rainfall rates have mainly been
manageable with the heaviest downpours falling onto less
compromised soils. The western complex has locally exceeded
flash flood guidance and as it continues to shift east this
morning it will move into increasingly moist soil conditions.
If rainfall rates remain high a few additional flash flood
warnings may be warranted. Day 1 excessive rainfall from WPC
will continue to highlight much of the region in a marginal risk
for excessive rainfall for activity that occurs close to the
12Z breakpoint, but any excessive rainfall risk will not carry
much beyond this morning.
For the remainder of the day, high pressure tries to build in as a
cold front stalls across our southern third. This will yield much
drier conditions across our north as surface dew points drop into
the mid 60s, while south of I-64 they remain in the lower 70s. Did
linger some slight chance PoPs along and south of the frontal
boundary through this afternoon where weakly capped profiles could
yield a few pop-up showers or thunderstorms.
Overnight tonight will likely see fog developing, especially along
and north of the front.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
As of 202 AM Tuesday...
High pressure, at the surface and aloft will provide dry weather
conditions Wednesday and Wednesday night. Temperatures will be
around 5 degrees warmer than normal through the period. Some spots
across the lowlands can see heat index reaching the 100 degrees
Wednesday afternoon. A heat advisory may be needed if dangerous heat
index values become more widespread across the lowlands.
Patchy to dense river valley fog will be possible under mostly clear
skies and favorable flow overnight Wednesday into Thursday
morning.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 202 AM Tuesday...
The likelihood of showers or storms returns late on Thursday as
a mid-level trough and associated cold front pushes east
southeastward across the Ohio Valley Thursday night into Friday.
Models continue showing timing differences with the cold front
and associated convection. Therefore, allow for chance PoPs on
Thursday, increasing to likely Thursday night into Friday.
Models suggest upper-level trough deepens south along the spine of
the Appalachians this weekend. This will maintain a source of
forcing to promote showers or storms under hot afternoons and
evenings. Accepted the NBM solution with chances for convection
during the weekend.
&&
.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
As of 200 AM Tuesday...
A few complexes of storms this morning will pass by CRW, EKN and
possibly BKW with the remaining terminals generally remaining dry. A
mix of upper level convective debris and low level stratocumulus
should assist in keeping any significant fog threat at bay this
morning, but some localized reductions where heavy rain occurred
earlier will be possible. Some local IFR ceilings will also be
possible in locations that see heavier rainfall, but generally MVFR
or better ceilings are expected to prevail.
Storms are expected to move out of the region or dissipate through
14Z this morning. With skies gradually clearing through late this
morning/early this afternoon.
Winds generally southwesterly and less than 8KTs.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Convective coverage at the terminals could
vary through 13Z. Resultant cig/vis impacts from convection may
vary this morning.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE TUE 08/02/22
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13
CRW CONSISTENCY H H H H H M H H M H M M
HTS CONSISTENCY H H H H H H H H H H M H
BKW CONSISTENCY H H H M H H H H H H H L
EKN CONSISTENCY M H M M M M H H H M H H
PKB CONSISTENCY H H H H H L M H H H H H
CKB CONSISTENCY H H H H M M M H H H H H
AFTER 06Z WEDNESDAY...
IFR possible in fog Wednesday morning. Brief IFR possible in
some showers and thunderstorms Thursday-Saturday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 8 AM EDT this morning for WVZ005>011-013>020-
024>034-039-040-515>526.
OH...Flood Watch until 8 AM EDT this morning for OHZ087.
KY...Flood Watch until 8 AM EDT this morning for KYZ101>103-105.
VA...Flood Watch until 8 AM EDT this morning for VAZ003-004.
&&
SYNOPSIS...ARJ/JP
NEAR TERM...JP
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JPHazardous weather outlook, Aug 1, 4:35 PM EST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
535 PM EDT Mon Aug 1 2022
KYZ101>103-105-OHZ087-VAZ003-004-WVZ005>011-013>020-024>034-039-040-
515>526-022145-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
535 PM EDT Mon Aug 1 2022
...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Strong to severe thunderstorms are possible ahead of a cold front
this evening and tonight. The primary threats are damaging wind
gusts and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Flash flooding possible in thunderstorms on Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-083>086-022145-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
535 PM EDT Mon Aug 1 2022
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...Tonight.
Strong to severe thunderstorms are possible ahead of a cold front
through early Tuesday morning. The primary threats are damaging wind
gusts and locally heavy rainfall. Some isolated water issues are
possible in slow moving thunderstorms or repetitive rounds of
rainfall.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Flash flooding possible in thunderstorms on Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Aug 1, 8:20 PM EST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
920 PM EDT MON AUG 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG 6 NE BIRCH RIVER 38.56N 80.68W
08/01/2022 BRAXTON WV 911 CALL CENTER
TREES DOWN IN THE LITTLE BIRCH AREA. TIME
ESTOMATED FROM RADAR.
&&Special weather statement, Aug 1, 8:35 PM EST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
935 PM EDT Mon Aug 1 2022
OHZ086-087-WVZ006-020200-
Gallia OH-Lawrence OH-Cabell WV-
935 PM EDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of south central
Gallia, central Lawrence and north central Cabell Counties through
1000 PM EDT...
At 934 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Vesuvius, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ironton, Lake Vesuvius, Vernon, Waterloo, Aid, Crown City, Athalia,
Green Bottom, Pedro and Scottown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3853 8268 3871 8270 3877 8226 3850 8224
TIME...MOT...LOC 0134Z 267DEG 21KT 3862 8260
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
12Special weather statement, Aug 1, 9:06 PM EST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
1006 PM EDT Mon Aug 1 2022
OHZ086-087-WVZ006-007-020230-
Gallia OH-Lawrence OH-Mason WV-Cabell WV-
1006 PM EDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of southeastern Gallia,
east central Lawrence, southwestern Mason and northeastern Cabell
Counties through 1030 PM EDT...
At 1005 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Lake Vesuvius, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waterloo, Crown City, Athalia, Green Bottom, Scottown and Ashton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3853 8249 3871 8249 3875 8207 3848 8207
TIME...MOT...LOC 0205Z 270DEG 19KT 3862 8240
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
12Special weather statement, Aug 1, 11:24 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
1224 AM EDT Tue Aug 2 2022
WVZ031-032-020500-
Harrison WV-Taylor WV-
1224 AM EDT Tue Aug 2 2022
...A strong, heavy thunderstorm will impact portions of southwestern
Taylor and central Harrison Counties through 100 AM EDT...
At 1223 AM EDT, Doppler radar was tracking a strong, heavy
thunderstorm near Lumberport, or 7 miles northwest of Clarksburg,
moving east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clarksburg, Bridgeport, Shinnston, Stonewood, Nutter Fort, Salem,
Lumberport, Anmoore, Flemington, Valley Falls, Rosemont, Wolf Summit,
Meadland, McGee, Meadowbrook and Despard.
This includes the following highways...
Interstate 79 between mile markers 116 and 129.
Route 50 in West Virginia between mile markers 67 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3940 8021 3939 8020 3940 8010 3939 8009
3939 8005 3925 8004 3924 8017 3923 8017
3924 8055 3935 8054 3936 8053 3937 8054
3941 8054
TIME...MOT...LOC 0423Z 270DEG 27KT 3934 8045
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
12Special weather statement, Aug 2, 12:31 AM EST, 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
131 AM EDT Tue Aug 2 2022
OHZ075-083>085-020600-
Jackson OH-Athens OH-Meigs OH-Vinton OH-
131 AM EDT Tue Aug 2 2022
...Strong, heavy thunderstorms will impact portions of northwestern
Meigs, northeastern Jackson, Vinton and southwestern Athens Counties
through 200 AM EDT...
At 129 AM EDT, Doppler radar was tracking strong, heavy
thunderstorms training along a line extending from 13 miles west of
Mcarthur to 6 miles southwest of Albany. Movement was southeast at
40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wellston, Pomeroy, Mcarthur, Albany, Rutland, Mason, Middleport,
Hamden, Zaleski, Wilkesville, Creola, Eagle Mills, Radcliffe,
Dyesville, Darwin, Allensville, Salem Center, Harrisonville, Dexter
and Byer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3937 8275 3936 8264 3938 8263 3937 8250
3919 8201 3902 8203 3899 8205 3899 8207
3900 8210 3900 8213 3917 8277
TIME...MOT...LOC 0529Z 292DEG 42KT 3928 8273 3917 8230
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
12Special weather statement, Aug 2, 12:58 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
158 AM EDT Tue Aug 2 2022
OHZ075-083>085-020630-
Jackson OH-Athens OH-Meigs OH-Vinton OH-
158 AM EDT Tue Aug 2 2022
...Strong, heavy thunderstorms will impact portions of Meigs,
northeastern Jackson, Vinton and southwestern Athens Counties
through 230 AM EDT...
At 157 AM EDT, Doppler radar was tracking strong, heavy
thunderstorms training along a line extending from near Mcarthur to
near Rutland. Movement was southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wellston, Pomeroy, Mcarthur, Albany, Rutland, Forked Run State Park,
New Haven, Mason, Chester, Hamden, Syracuse, Hartford City, Zaleski,
Wilkesville, Portland, Radcliffe, Dyesville, Darwin, Harrisonville
and Dexter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3937 8275 3937 8250 3910 8177 3908 8177
3908 8181 3905 8181 3903 8177 3895 8178
3899 8198 3903 8201 3901 8205 3917 8277
TIME...MOT...LOC 0557Z 296DEG 30KT 3923 8256 3911 8212
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
12